Winter Storm, Barber
- When
- December 16, 10:00 PM CST to December 17, 10:00 PM CST
- Where
- Barber forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Light snow started falling during the evening of Saturday, December 16th, and picked up in intensity Saturday night. The snow continued, heavy at times, Sunday, December 17th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Light snow started falling during the evening of Saturday, December 16th, and picked up in intensity Saturday night. The snow continued, heavy at times, Sunday, December 17th. North to northwest winds in the 15 to 30 mph range resulted in considerable drifting of snow, as well as occasional reduced visibilities due to blowing snow. Before the snow tapered off Sunday evening, December 17th, considerable snow fell in parts of the eastern CWA. Some of the higher 18 hour snowfall amounts included: 8 inches at the south edge of Hanston in Hodgeman county, 6 inches four miles west of Hudson in Stafford county, and 5.5 inches in southwestern Ellis county. In general, 2 inches or more of snow fell east of a line from just northeast of Wakeeney to 5 miles west of Ness City to 7 miles east of Garden City to near Meade, as well as north of a line from Meade to Medicine Lodge. Snowfall amounts of 4 inches or greater fell in southern Ellis county, northeastern Ford, northern Pratt, and across most of Rush, Pawnee, Hodgeman, Edwards, and Stafford counties. A 7 to 20 mile-wide band of snow, 6 inches or greater in depth, fell from northeastern Hodgeman county eastward across southern Pawnee county into north-central Stafford county. Another smaller band of 6 inch snow fell in southwestern Ellis county. By 10 PM Sunday evening, December 17th, the snow had ceased and wind speeds had died down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 16, 3:03 PM CST, 6 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CST FRI DEC 16 2005 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES CONTINUE TO BE SNOW AMOUNTS FOR LATE TONIGHT AND SATURDAY. UPPER VORT WILL SWING AROUND UPPER LOW AND MOVE INTO SOUTHWEST KANSAS BY MIDNIGHT WITH SOME FRONTOGENESIS, UPWARD MOTION, AND RAPIDLY MOISTENING A DEEP LAYER OF THE ATMOSPHERE. SO CURRENT THINKING IS WE COULD PICK UP AN INCH OR SO BY MORNING STARTING AROUND OR JUST BEFORE MIDNIGHT TONIGHT. WILL UP POPS TO 90 OR 100 PERCENT MOST AREAS INTO SATURDAY MORNING THEN TAPER OFF POPS FROM WEST TO EAST IN THE AFTERNOON AS UPPER VORT AND LIFT MOVES EAST. HAVE UPPED SNOWFALL TOTALS A LITTLE WITH THE AID OF FRONTOGENETIC FORCING HELPS WITH UPWARD VERTICAL VELOCITIES. COULD SEE 2 TO 4 INCHES IN THE NORTHEAST AND EAST CWA AND 1 OR 2 ELSEWHERE. WILL KEEP SNOW ADVISORY GOING FOR ASHLAND TO GARDEN CITY AND EAST. THEN FOR SATURDAY NIGHT AND SUNDAY THE UPWARD LIFT MOSTLY MOVES OFF TO THE EAST THEN FOLLOWED BY MAINLY WEAK LIFT AND CHANNELED VORTICITY. WILL KEEP AREAS ALL SNOW AS THE UPPER LAYERS WILL SEED THE LOWER LAYERS WITH SOME ICE CRYSTALS. DAYS 3-7... IT APPEARS NOW THAT SURFACE HIGH PRESSURE WILL BUILD INTO CENTRAL KS FASTER THAN INITIALLY THOUGHT. THIS WILL TEND TO SHUT OFF THE UPSLOPE FLOW ACROSS MOST OF THE FCST AREA. IN FACT, CLEARING COULD OCCUR BY SUNDAY NIGHT WITH TEMPS FALLING TO NEAR ZERO AT HYS AND DDC. WE WILL TREND DOWNWARD TO BETWEEN 4 AND 7F FOR DDC, HYS AND PTT. OUR WESTERN COUNTIES SHOULD STAY CLOUDY WITH WARMER LOWS BETWEEN 10 AND 15F. WARM ADVECTION COULD BRING THE LOW CLOUDS BACK IN ON MONDAY. WE SHOULD HAVE SOME SNOW COVER WHICH WILL ALSO KEEP MAXES IN THE MID TO UPPER 20S. A SLOW WARMING TREND WILL COMMENCE BY THE TUE-THU TIME PERIOD. SNOW COVER WILL DELAY THE WARMUP THOUGH. DOWNSLOPE FLOW WILL PUSH TEMPS TO ABOVE THE CLIMO AVERAGE BY THURSDAY AND ESPECIALLY BY THE 22ND TO 24TH PERIOD. HIGHS COULD BE WELL INTO THE 60S BY THE 23RD, ESPECIALLY IF THE 12Z ECMWF IS CORRECT. THIS WARM PATTERN SHOULD LAST THROUGH AT LEAST CHRISTMAS DAY. CLIMATOLOGICALLY WE OFTEN SEE A WINTER STORM IN WESTERN KS IN EARLY JANUARY. IT WILL BE INTERESTING TO SEE IF WE HAVE ONE THIS YEAR. && .PRELIMINARY POINT TEMPS/POPS... DDC 23 27 16 23 / 80 90 40 20 GCK 21 26 14 22 / 80 80 30 20 EHA 25 26 16 23 / 60 60 30 20 LBL 25 27 15 23 / 70 80 30 20 HYS 20 27 14 22 / 70 90 40 20 P28 26 31 19 24 / 50 90 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY FOR KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ063-KSZ064-KSZ065- KSZ066-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ088-KSZ089-KSZ090. && FN06/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST FRI DEC 16 2005 KSZ030-031-043>046-061>066-074>081-084>090-171100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CST (400 AM MST) FRI DEC 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT UPSLOPE FLOW WILL BEGIN TO BRING MOISTURE BACK INTO THE WESTERN PLAINS BY TONIGHT. THIS...ALONG WITH UPPER LEVEL DISTURBANCES MOVING INTO THE AREA WILL ALLOW SNOW TO START TO MOVE INTO THE REGION AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT TO MODERATE SNOW WILL CONTINUE INTO SATURDAY. ACCUMULATIONS OF 2 INCHES OR MORE ARE POSSIBLE NORTH AND EAST OF A ASHLAND TO SCOTT CITY LINE. A SNOW ADVISORY HAS BEEN ISSUED. THE SIGNIFICANT SNOWFALL SHOULD BEGIN TO TAPER OFF BY SATURDAY EVENING. HOWEVER...THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW SHOWERS OR EVEN SOME PATCHY FREEZING DRIZZLE TO HANG AROUND INTO SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RITTERLING
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487994, 5487995, 5487996, 5487997, 5487998, 5487999, 5488000, 5488001, 5488002, 5488003, 5488004, 5488005, 5488006, 5488007, 5488008, 5488009, 5488010, 5488011.